The Headshrinker’s Secret

Health Alert 112

The days of doctors giving out Phenobarbital and Valium like M&M’s are gone. Doctor’s know better now. These drugs turned out to be addicting. But the mass addiction of unsuspecting housewives, professionals and laborers, even our children couldn’t possibly happen today could it? Unfortunately, new evidence says it already has with SSRI’s.

You may see these drugs advertised on TV. They include Prozac, Paxil, Zoloft, and Celexa. These drugs are Selective Serotonin Reuptake Inhibitors or SSRI’s. The ads all claim these drugs are not addicting or even habit forming. This is turning out to, once again, simply not be true.

The ads are not disclosing the group of symptoms known as SSRI discontinuation syndrome. These symptoms include anxiety, vomiting and tremors. They occur in up to 25% of patients who stop taking these drugs.

In this letter, I’ll tell you what you about SSRI discontinuation syndrome and how you can avoid it.

* Can A Leopard Change Its Spots? *

On its introduction, Roche insisted that Valium was unlike the previous generations of sedatives. It was not addicting. Within a few years, Valium became the number one cause of addiction in the country. The reason it lost its number one spot? Xanax replaced it.

Upjohn claimed Xanax was better than Valium because unlike Valium that everyone knows is addicting, Xanax is absolutely nonaddicting. And, Xanax quickly became the number one cause of prescription drug addiction. By most accounts, it still is. But, SSRI’s may displace it.

Millions of Americans take SSRI’s. They are the medication of choice for many psychiatric disorders, including depression, anxiety, posttraumatic stress disorder and obsessive-compulsive disorder. Part of the reason for their popularity is that drug companies have gone to great links to prove that they are not addicting. Scores of drug company sponsored studies have all shown these drugs have no potential for addiction.

Now these drugs have been in very widespread use for years. We are beginning to yield results from non drug company sponsored studies. Several have concluded that patients do indeed develop problems, physical and mental, from stopping these drugs.

A recent report in the Journal of Postgraduate Medicine notes that up to 25% of patients who stop taking their medication experienced a number of bothersome symptoms.1 These symptoms include:

• Anxiety

• Crying spells

• Insomnia

• Irritability

• Mood lability

• Vivid dreams

• Nausea

• Vomiting

• Dizziness

• Headache

• Paresthesia

• Dystonia

• Tremor

• Chills

• Fatigue

• Lethargy

• Myalgias

• Rhinorrhea

The cause of SSRI discontinuation syndrome is the interruption of the acetylcholine. Acetylcholine is used for memory and concentration. You burn more when you are under stress.2

The symptoms begin 24 to 72 hours after stopping the SSRI. They last 1 to 3 weeks but resolve if you restart the antidepressant. I don’t have a problem with calling this discontinuation syndrome but it sounds a lot like withdrawal to me.

The symptoms are not life-threatening. Yet they can be distressing to those patients who experience them acutely. The drug companies’ failure to disclose this information has led patients to make unnecessary trips to the ER. The symptoms are sometimes mistaken as signs of a heart attack or pulmonary embolus and many have costly diagnostic tests.

* Consumer Beware *

The incidence of discontinuation syndrome is highest with Paxil followed by Luvox and Zoloft. Celexa and Prozac have a lower occurrence.

I personally prefer natural remedies to pharmaceuticals. If your depression is mild consider trying St. John’s Wort or SAMe first.

SSRI’s can be helpful for those with severe depressive conditions. If you and your physician decide that you are a candidate for one of the SSRI drugs take the following precautions.

• Never abruptly stop taking your medication.

• If you stop treatment make sure you taper the drug slowly

• Eat choline rich foods such as eggs, beef, cauliflower, peanuts and spinach

• Supplement with choline, lecithin and B complex to boost acetylcholine

Al Sears, MD

1. Ditto, Kara E. SSRI Discontinuation Syndrome: Awareness as an Approach to Prevention. Postgraduate Medicine, August 2003; 114: 79-84.

2. Host, Paula. SSRI Discontinuation Syndrome, http://bipolar.about.com/library/weekly/aa-ssridiscon02b.htm